Good days and bad days
I was diagnosed a month ago with PMR. Woke up one morning and had extreme pain in both upper arms, shoulders and neck. Also in my right leg. Have since been on 20 mg prednisone per day and 100 mg 3x a day gabapentin. Both have helped but I find that I can have a good day with little pain and the next day I can barely walk or lift my arms. I've started a food journal to see if that's a factor. Has anyone else experienced this when first diagnosed? Thanks for your input.
Interested in more discussions like this? Go to the Polymyalgia Rheumatica (PMR) Support Group.
The right dose initially should have gotten rid of the pain. Maybe they need to check your Sed Rate and CRP. I know how painful that is, and in the beginning it wasn't showing up in my blood tests. As soon as I started the Prednisone it took 2 days to feel relief. I am a healthy eater. No meat or poultry in years, and balanced diet of fruit, nuts, spices, fiber, plant based proteins etc. It still got me. One thing I did incorporate in my diet was 3 to 5 prunes a day. My husband, physician, sent me links about them being a good anti-inflammatory. I posted somewhere in this forum. All I know is I am down to 2 mg, after almost 3 years. Hopefully, will go down another 1/2 at this end of this month. Very little pain in one shoulder and hand. I can live with it as long as my blood tests are normal on Tuesday. Feel better and make sure you get a second opinion with Rheumatologist.
Hi @lanieg, I would like to add my welcome to Connect along with @flymetothemoon and others. I agree with flymetothemoon. I had very little pain during the day after taking the prednisone in the morning. It is a good idea to keep a daily log like you are doing. You might want to also track your pain level in the morning when you get up along with the medications dosage for the day along with your food journal.
I'm wondering why you were also prescribed 100 mg gabapentin three times a day. Was it prescribed for the PMR pain or do you also have another condition?
Thanks for responding. It was a rheumatologist who prescribed the initial 20 mg. I did feel immediate relief the next morning. My issue is that the relief is up and down. Yesterday I couldn't walk without a can in lots of pain. Today no cane and little pain. It's been cycling like that. I can't plan anything cause I don't know what tomorrow will bring.
I was wondering that too.
Sorry for your pain. Hope your doctor can resolve and get to bottom of this.
My experience with gabapentin was most unpleasant. Totally lack of balance, felt very fuzzy for lack of a better word. Would not even thinking of driving while on it. And that was taking it once a day. After six days I let the doctor know I could not tolerate it. I did end up getting a second opinion and switching rheumatologists. Prednisone helped very quickly. It's a slow process so have patience. Hope you feel better quickly.
You might want to investigate a Keto diet which cuts down drastically on carbs. There is a Facebook group “Richard’s Keto for health” which is a wealth of information. I started the Keto diet the same day I started Prednisone in September-I expect to be off the drug by the end of this month and will stay on Keto for the rest of my life.
Thank you for your input. I do feel a little dizzy but it passes quickly.
I'll look into it. Thanks
Hi, i have had my struggles with tapering prednisone and at certain levels of dosage. What I found is to go slow, stay on a regiment. For me, I averaged a drop of 1 mg took about a month to reduce. Each time I tapered my body would ache for a few days and then it would mellow out. My most recent drop (3mg) has been somewhat difficult. It has been about 4 days, but the 2nd and 3rd day were very interesting as for the first time I not only felt the body affects, but was somewhat depressed – this seldom ever happens to me. Therefore I rested and now on 4th day I feel more like myself. Stay the course – feel better.